Texas, 2019Damaging Winds in Texas, September 28, 2019
September 28, 2019 · NWS LUB · 3 events in 3 counties and zones
Isolated severe thunderstorms developed during the afternoon of the 28th as a short wave aloft moved overhead. Strong heating and steep mid level lapse rates led to these storms quickly becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the afternoon of the 28th as a short wave aloft moved overhead. Strong heating and steep mid level lapse rates led to these storms quickly becoming severe. Several thunderstorms produced severe wind gusts across the extreme southern Texas Panhandle including minor wind damage in Dimmitt (Castro County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 28, 5:04 PM CST, 34 minutes earlier.
Area forecast discussion, Sep 28, 5:04 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
604 PM CDT Sat Sep 28 2019
.AVIATION...
Showers and thunderstorms will continue across the region at least
through sunset. Though convective activity is expected to decrease
after sunset there could still be a few storms persist. As
coverage is currently scattered VCTS was placed in the TAF as
there is more confidence in convection moving close to a terminal
than there is with convection moving over a terminal. The next
item of concern for the terminals is low stratus after midnight
into late morning. Currently MVFR CIGs look likely at all
terminals, but model guidance does hint at the possibility of
IFR CIGs. While stratus will likely persist into the afternoon
tomorrow CIGs should at least be back to VFR by noon.
&&
.PREV DISCUSSION... /issued 255 PM CDT Sat Sep 28 2019/
DISCUSSION...
Our wet pattern is firmly in place and will continue through at
least the end of the upcoming work week. The center of a Pacific Low
that will drive our pattern this week, is currently over Washington
and Oregon and steadily moving south-southeast. Surface dewpoints
will remain in the 60s across the region through at least Thursday.
The drop in dewpoint values will be marginal at best behind the
front for Friday and next weekend.
We're seeing a break in widespread rainfall this afternoon due to
subsidence behind the wave responsible for the showers and
thunderstorms last night. Coverage and intensity of showers and
storms will increase again overnight tonight under a moderate LLJ
and another shortwave ejecting out of SE New Mexico. Tomorrow will
playout similarly to today with breaks in shower activity for many
of us during the day, and chances increasing again Sunday evening
through the overnight hours into early Monday. PWATS are abnormally
high through the forecast period, but increase further tomorrow
evening, so a mention of heavy rain was added for late Sunday night
and early Monday morning as midlevel moisture increases due to a
moisture fetch from the SE Pacific. NBM seems to be overdoing
chances for Monday across our CWA, as the closed low drops further
south across the desert southwest. Once the low opens up and the
trough begins to push back to the northeast we'll see the best
chances for widespread rainfall shift east out of New Mexico into
Texas. The moisture advection from a tropical wave over the SE
Pacific will become active again later in the day Tuesday through
much of Wednesday. With the increased PWATS again, over their
already high values, any showers and thunderstorms developing will
have the potential for periods of heavy rainfall and localized
flooding. By Wednesday night the trough transitions to an open wave,
but the tropical moisture fetch north through Old Mexico continues
to provide rainfall opportunities over a surface cold front pushing
south through our area on Thursday. The airmass behind the front
isn't much drier, while another trough develops out west. The
unsettled pattern appears to continue into next weekend and possibly
beyond. Temperatures will modify with the precipitation as we go
through this week, with slightly cooler values behind the front
toward the end of the week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
51/99/99
Hazardous weather outlook, Sep 28, 11:20 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1220 PM CDT Sat Sep 28 2019
TXZ021>044-290530-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1220 PM CDT Sat Sep 28 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to redevelop this afternoon
and evening. A couple of these storms could become strong to
marginally severe, capable of producing hail to quarter size, wind
gusts in excess of 50 mph and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances will continue from Sunday through Friday.
The greatest threat with this activity will be heavy rainfall and
localized flooding, though a few of these storms could become
strong to briefly severe.
Thunderstorm Wind, Briscoe
- When
- September 28, 5:38 PM CST
- Where
- Briscoe County, 3.12 mi NNW of Quitaque
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.413, -101.068
A Texas Tech University West Texas mesonet site in Caprock Canyons State Park measured a wind gust to 58 mph.
Thunderstorm Wind, Lamb
- When
- September 28, 5:57 PM CST to 6:00 PM CST
- Where
- Lamb County, 9 mi WSW of Earth
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.546
A Texas Tech University West Texas mesonet site near Earth measured a peak wind gust to 73 mph. Severe winds were measured between 1757 and 1800 CST.
Thunderstorm Wind, Castro
- When
- September 28, 6:37 PM CST
- Where
- Castro County, 0.69 mi SSE of Dimmitt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.541, -102.314
Law enforcement in Dimmitt reported a power pole blown over along Farm to Market Road 3215 on the south side of Dimmitt.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849515, 849514, 849516.